Wisconsin, 2011Damaging Winds in Wisconsin, July 23 to 24, 2011
July 23 to 24, 2011 · NWS ARX · 5 events in 3 counties and zones
A complex of thunderstorms developed over east central Minnesota into northwest Wisconsin along a stationary front during the evening of July 23rd. As these storms moved southeast into the central portions of Wisconsin, they intensified and created damaging wind gusts across portions of Clark, Jackson and Monroe Counties during the overnight hours of July 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms developed over east central Minnesota into northwest Wisconsin along a stationary front during the evening of July 23rd. As these storms moved southeast into the central portions of Wisconsin, they intensified and created damaging wind gusts across portions of Clark, Jackson and Monroe Counties during the overnight hours of July 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 23, 2:00 PM CST, 9 hours 53 minutes earlier.
Area forecast discussion, Jul 23, 2:00 PM CST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT SAT JUL 23 2011
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN FORECAST CONCERN IS THE THUNDERSTORM LIKELIHOOD TONIGHT...AND
THE POTENTIAL FOR SEVERE WEATHER.
NUMEROUS BOUNDARIES ARE LEFT OVER FROM MORNING CONVECTION...WITH THE
MAIN WARM FRONT OVER CENTRAL MN/NORTHERN WI...WHILE AN UPPER LEVEL
SHORTWAVE TROUGH SWINGS NORTHEAST ACROSS THE NORTHERN PLAINS. A
PLUME OF MOISTURE CONTINUES TO STREAM NORTHEAST INTO THE
REGION...WITH AN INCREASE IN THE LOW LEVEL JET/MOISTURE TRANSPORT BY
00Z OVER SOUTHERN MN. MUCAPES IN THE 4-5 K J/KG ARE EXPECTED FOR
LATE THIS AFTERNOON/EARLY EVENING...WITH 0-3 KM SHEAR OF 30-35 KTS
AND 0-6 KM AROUND 45 KTS. NEEDLESS TO SAY...A VERY UNSTABLE AIR MASS
WITH WIND SHEAR FAVORABLE FOR STORM ORGANIZATION AND POSSIBLY SUPER
CELLS. THERE SHOULD BE ENOUGH SFC BOUNDARIES TO HELP WITH
INITIATION...WITH RADAR ALREADY INDICATING SUCH AROUND THE WARM
FRONT TO THE NORTH. BELIEVE THE ACTIVITY WOULD TRACK SOUTHEAST INTO
THE MORE FAVORABLE AIRMASS AND MOISTURE TRANSPORT...WITH MESO MODELS
SUPPORTING THIS. THIS SCENARIO PLACES THE FORECAST AREA UNDER
ANOTHER SEVERE WEATHER THREAT FOR THIS EVENING...LIKELY IN THE
22-04Z TIME FRAME. A WATCH BOX IS LIKELY. CAN/T RULE OUT AN ISOLATED
TORNADO IF STORMS TRACK ALONG A BOUNDARY...BUT MAIN SEVERE THREATS
WOULD BE WIND AND VERY HEAVY RAIN/FLASH FLOODING.
ON SUNDAY...AN AREA OF HIGH PRESSURE AT THE SFC WILL BUILD ACROSS
THE UPPER MISSISSIPPI RIVER VALLEY...WHILE A LOFT A RIDGE AXIS WILL
START TO MOVE EAST FROM ACROSS THE ROCKIES TO THE NORTHERN PLAINS BY
TUES. THE 23.12Z GFS AND NAM WOULD SLIP SOME SHORTWAVE ENERGY ACROSS
SOUTHERN CANADA SUN/MON...BUT WITH THE SHIFT EASTWARD OF THE OVERALL
PATTERN...THE UPPER LEVEL DISTURBANCE WOULD DROP SOUTHEAST ACROSS
THE NORTHERN/EASTERN GREAT LAKES...STAYING EAST OF THE LOCAL AREA.
STILL...SOME HINTS IN THE MODELS THAT A WESTWARD RUNNING FRONTAL
BOUNDARY ASSOCIATED WITH THE DISTURBANCE COULD SLIDE ACROSS MN/WI. A
FEW SHOWERS COULD SPARK NEAR IT...BUT A SFC HIGH IS ALSO GOING TO BE
ACROSS THE REGION...WITH SUBSIDENCE AND DRIER AIR MASS WOULD WORK
AGAINST PCPN CHANCES.
THE SFC HIGH WILL START TO SLIDE OFF TO THE EAST BY TUE NIGHT WHILE
A SHORTWAVE TROUGH WORKS ACROSS THE UPPER LEVEL RIDGE OVER THE
PLAINS. A COLD FRONT WILL EXTEND SOUTH OF THE FRONT...AND THIS COULD
ENCROACH UPON WESTERN PORTIONS OF THE FORECAST AREA LATE TUE NIGHT.
STRONG MOISTURE RETURN/LOW LEVEL JET WOULD AID IN THE CONVECTIVE
POTENTIAL.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
BOTH THE GFS AND ECMWF FAVOR A MOSTLY ZONAL FLOW THROUGH THE END OF
NEXT WEEK...WITH HINTS OF MORE LARGE SCALE RIDGING BY THE END OF THE
WEEKEND. VARIOUS DISTURBANCES WOULD SPIN EASTWARD THROUGH THE
FLOW...BRINGING THE POTENTIAL FOR SHOWERS/STORMS. TIMING...OF
COURSE...IS VARIABLE BETWEEN THE DIFFERENT MODEL SOLUTIONS...THUS
LOWER CONFIDENCE IN WHEN/WHERE THE GREATER RAIN CHANCES WILL OCCUR.
THE EC WOULD SLIDE A SYSTEM ACROSS THE REGION ON TUES
NIGHT/WED...WITH THE GFS HOLDING OFF ABOUT A DAY LATER. BOTH DO
AGREE THAT THE SOUTHERN EXTENT OF AN ASSOCIATED COLD FRONT WOULD LAY
UP FROM WEST-EAST ACROSS IA/ILL HOWEVER...SERVING AS A FOCUS FOR
PCPN PRODUCTION FOR THE END OF THE WORK WEEK. OTHER UPPER LEVEL
SHORTWAVE TROUGHS...ALONG WITH THE LOW LEVEL JET/MOISTURE
TRANSPORT...WOULD ALSO WORK ON THE BOUNDARY TO ENHANCE PCPN CHANCES.
THE ATMOSPHERE REMAINS RATHER JUICY AND HEAVY RAIN WOULD BE LIKELY
WITH STRONGER STORMS. WILL LEAN ON THE CONSENSUS SOLUTION FOR RAIN
CHANCES FOR NOW.
&&
.AVIATION...
COMPLICATED FORECAST SCENARIO AS THE REGION IS CURRENTLY IN THE
WORKED-OVER AIRMASS BEHIND THE EARLIER CONVECTION. NEW ACTIVITY
FORMING IN CENTRAL MN NEAR THE MAIN WARM FRONT AND IS EXPECTED TO
DEVELOP SOUTHWESTWARD BY EVENING. OUTFLOW BOUNDARY FROM EARLIER
CONVECTION LIES JUST TO THE SOUTH...WITH A VERY MOIST AND UNSTABLE
AIRMASS SOUTH OF IT. DO ANTICIPATE ANOTHER LINE OF CONVECTION WILL
FORM OVER SOUTHWEST MN AND WILL MOVE EAST THROUGH THE REGION THIS
EVENING. HAVE THIS INCLUDED IN THE TAFS IN THE 01Z-04Z TIMEFRAME...
BUT MAY NEED TO BE ADJUSTED.
EXPECT THE ACTIVITY TO MOVE PAST THE TAF SITES OVERNIGHT...BUT WILL
HAVE TO WATCH OUT FOR MVFR/IFR STRATUS TO FORM BEHIND IT. MODELS
REMAIN INSISTENT THAT THIS WILL OCCUR.
&&
.HYDROLOGY...
VERY MOIST AIRMASS REMAINS IN PLACE ACROSS THE REGION TONIGHT...WITH
PWS 150 PERCENT OF NORMAL AND WARM CLOUD DEPTHS UP TO 4000 M. THE
LOW LEVEL JET AND MOISTURE TRANSPORT WILL IMPINGE INTO NORTHERN
IA/SOUTHERN MN...CONTINUING TO PUMP MOISTURE TOWARD THE REGION. ANY
THUNDERSTORM WILL TAP INTO THIS MOISTURE AND PRODUCE HEAVY RAIN.
STRONG TO SEVERE STORMS COULD HAVE 1 TO 2 INCH PER HOUR RAINFALL
RATES. WITH MOST OF THE AREA HAVING RECEIVED SOAKING RAINS OVER THE
PAST FEW DAYS...ANY MORE HEAVY RAIN COULD LEAD TO FLASH FLOODING.
THIS IS ESPECIALLY TRUE FOR PORTIONS OF SOUTHEAST MN...NORTHEAST IA
AND SOUTHWEST WI. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY...AND
SOME FLOODING IN URBANIZED AREAS WOULD BE A POSSIBILITY. ALL THIS
SAID...WHERE THE STORMS WILL TRACK IS NOT CLEAR...AND THEY SHOULD
MOVE AT A GOOD CLIP. SO CONFIDENCE ISN/T HIGH ON WHERE THE GREATEST
THREAT FOR FLOODING WILL LIE...AND THUS...WILL HOLD OFF ON A FLASH
FLOOD WATCH FOR NOW. WILL CONTINUE TO HIGHLIGHT THE POTENTIAL THOUGH
IN HYDROLOGIC STATEMENTS AND THE HAZARDOUS WEATHER OUTLOOK.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM... RIECK
AVIATION.......... WELVAERT
Hazardous weather outlook, Jul 23, 2:30 PM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT SAT JUL 23 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
330 PM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MINNESOTA AND IOWA
LATE THIS AFTERNOON...AND WILL MOVE EAST INTO THE AREA BY EVENING.
WITH A WARM AND HUMID AIRMASS IN PLACE...SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH HEAVY RAIN...DAMAGING WINDS...AND POSSIBLY
LARGE HAIL. AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE. THE MOST
LIKELY PERIOD FOR ANY SEVERE WEATHER LOOKS TO BE BETWEEN 6 PM AND
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM CHANCES WILL RETURN FOR THE LATTER HALF OF THE WEEK.
HOWEVER...IT REMAINS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS
WOULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. ALSO...RAINFALL
REPORTS ARE ALWAYS GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MW
In the hours before
Special weather statement, Jul 23, 7:12 PM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CDT SAT JUL 23 2011
WIZ043-044-240215-
ADAMS-JUNEAU-
812 PM CDT SAT JUL 23 2011
...STRONG THUNDERSTORMS EXPECTED IN ADAMS AND JUNEAU COUNTIES...
AT 810 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER I 90
94 EXIT 69...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG
THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WHITE CREEK...YUKON TRAILS CAMPGROUND...I 90 94 EXIT 78...
PLAINVILLE...BASS LAKE CAMPGROUND...HOLIDAY SHORES CAMPGROUND AND
RIVER BAY CAMPGROUND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM SUNDAY
MORNING FOR SOUTHWESTERN WISCONSIN.
04
Local storm report, Jul 23, 8:49 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
949 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM TSTM WND DMG 4 SE PICKWICK 43.94N 91.54W
07/23/2011 WINONA MN PUBLIC
SEVERAL TREES DOWN ON TOWNSHIP RD 8
&&
ZTSpecial weather statement, Jul 23, 10:29 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1129 PM CDT SAT JUL 23 2011
WIZ029-034-240530-
CLARK-JACKSON-
1129 PM CDT SAT JUL 23 2011
...STRONG TO SEVERE THUNDERSTORMS APPROACHING CLARK AND JACKSON
COUNTIES...
AT 1126 PM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM
13 MILES WEST OF JUNCTION...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 55 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS
THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
JUNCTION...EIDSVOLD...THORP...RESEBURG AND THE BLUE SWAMP.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM SUNDAY
MORNING FOR SOUTHWESTERN WISCONSIN.
PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.
04
Special weather statement, Jul 23, 11:23 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 AM CDT SUN JUL 24 2011
WIZ033-034-240630-
JACKSON-TREMPEALEAU-
1223 AM CDT SUN JUL 24 2011
...STRONG THUNDERSTORMS EXPECTED IN JACKSON AND TREMPEALEAU
COUNTIES...
AT 1221 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STRUM...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY
THIS STRONG THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ELK CREEK...PLEASANTVILLE...PIGEON FALLS...WHITEHALL...TAYLOR AND
BLAIR.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM SUNDAY
MORNING FOR SOUTHWESTERN WISCONSIN.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
04
Thunderstorm Wind, Jackson
- When
- July 23, 11:53 PM CST
- Where
- Jackson County, 1.63 mi ENE of Alma Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 44.440, -90.890
A few trees were blown down across State Highway 95 just east of Alma Center.
Thunderstorm Wind, Jackson
- When
- July 23, 11:58 PM CST
- Where
- Jackson County, 0.49 mi W of Merrillan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.450, -90.840
Trees and power lines were blown down in and around Merrillan.
Thunderstorm Wind, Clark
- When
- July 24, 12:01 AM CST
- Where
- Clark County, 0.99 mi W of Lake Arbutus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.430, -90.720
Several trees were blown down in a campground at Lake Arbutus. Some of the trees fell on tents but no injuries occurred. Another tree went down across a road near the intersection of County Road J and Bush Road.
Thunderstorm Wind, Monroe
- When
- July 24, 12:25 AM CST
- Where
- Monroe County, 1.47 mi NNW of Mc Coy Aaf Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.990, -90.740
Trees were blown down in the Pine View Campground.
Thunderstorm Wind, Monroe
- When
- July 24, 12:34 AM CST
- Where
- Monroe County, 0.69 mi N of Tomah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.990, -90.500
Trees were blown down and at least one fell onto a power line causing a small fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330513, 330514, 330517, 330515, 330516.